If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 3 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.

Help Move Medicine

Medicine doesn’t stand still, and neither do we. AMA members don’t just keep up with medicine—they shape its future.

A 37-year-old woman with history of bipolar disorder is brought to the emergency department in an obtunded state. The patient has been maintained on a stable dose of lithium carbonate, 600 mg by mouth, twice a day for the last five years. On examination she has a tonic-clonic seizure lasting approximately 30 seconds. As part of the laboratory workup, the patient's lithium level is found to be 4.2 mEq/L.

After basic airway and cardiovascular support, which of the following is the most appropriate next step in management?

A. Loading dose of phenytoin.

B. Renal consult for emergent dialysis.

C. MRI of the patient's head.

D. Conservative management, including fluid and electrolyte replacement.

E. Liver function tests.

Related Coverage

USMLE Step 3: Test yourself against our all-time top stumpers

 

 

 

 

 

 

 

 

 

 

The correct answer is B.

The patient presents to the emergency department with potentially life-threatening lithium toxicity. Hemodialysis is the treatment of choice for lithium level greater than 4.0 mEq/L or a manifestation of symptoms of lithium toxicity such as mental status changes and seizures.

Related Coverage

Kaplan USMLE Step 3 prep: Patient with incomplete quadriplegia

Choice A: Loading dose of phenytoin is not indicated after one generalized seizure, when metabolic encephalopathy can be treated with dialysis.

Choice C: Head MRI may be an acceptable follow-up study after the patient receives dialysis, especially if the seizures continue after dialysis treatment.

Choice D: For lower levels of lithium toxicity, fluid and electrolyte replacement may be sufficient treatment.

Choice E: Hepatic toxicity, as demonstrated by liver function tests, is not suggested by the patient's presentation in the presence of lithium level greater than 4.0 mEq/L, given lithium's exclusively renal metabolism.

Indications for hemodialysis in patients with lithium toxicity:

  • Serum-lithium level is greater than 4.0 mEq/L.
  • Signs of lithium toxicity, such as seizures and mental status changes, regardless of serum-lithium level.

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE® or COMLEX-USA®. AMA members can save 30% on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.

Static Up
25
More about:
Featured Stories